Iowa, 2010Flooding in Iowa, June 27 to 30, 2010
June 27 to 30, 2010 · NWS OAX · 4 events in 4 counties and zones
Thunderstorms developed a little after midnight on June 27th in northeast Nebraska as an upper level disturbance pushed a cold front across the region. The late-night storms produced damaging winds in northeast Nebraska and very heavy rain which pushed into western Iowa which caused some flooding the next day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed a little after midnight on June 27th in northeast Nebraska as an upper level disturbance pushed a cold front across the region. The late-night storms produced damaging winds in northeast Nebraska and very heavy rain which pushed into western Iowa which caused some flooding the next day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 2:21 AM CST, 9 hours 9 minutes earlier.
Area forecast discussion, Jun 27, 2:21 AM CST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
321 AM CDT SUN JUN 27 2010
.DISCUSSION...
ENDING PRECIPITATION TODAY IS THE PRIMARY FORECAST CONCERN.
COMPLEX OF STORMS WAS MOVING OUT OF NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA AS OF 2 AM...WITH OUTFLOW FROM THOSE STORMS APPROACHING
INTERSTATE 80 AT THAT TIME. ONLY LIMITED COVERAGE OF STORMS TO OUR
WEST DUE TO WARM MID LEVEL TEMPERATURES DESPITE 3000 J/KG OF MUCAPE
IN EASTERN NEBRASKA. SYNOPTIC FRONT APPEARS TO BE SLIDING THROUGH
NORTHEAST NEBRASKA THIS MORNING...AND SHOULD REACH INTERSTATE 80 BY
12Z. CURRENT ACTIVITY TO THE WEST SHOULD CONTINUE EAST THIS MORNING
AFFECTING SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...AND WE COULD SEE
MORE ACTIVITY POP ALONG COLD FRONT EARLY IN THE DAY. SO WILL
CONTINUE A CHANCE FOR MAINLY MORNING STORMS NEAR AND SOUTH OF THE
INTERSTATE THIS MORNING BEFORE FRONT SWEEPS SOUTHEAST OF THE CWA BY
NOON. NORTHWEST FLOW BEHIND FRONT WILL PROVIDE DECENT MIXING THIS
AFTERNOON...SO SHOULD SEE TEMPERATURES REBOUND INTO THE MID AND
UPPER 80S.
FOR THE REST OF THE WEEK FROM TONIGHT THROUGH NEXT SATURDAY...A DRY
FORECAST CONTINUES. UPPER RIDGING WILL BUILD INTO THE MIDDLE OF THE
COUNTRY BETWEEN LOWS IN THE CANADIAN ROCKIES AND NORTH OF NEW
ENGLAND. BUILDING HEIGHTS AND WARM TEMPERATURES ALOFT WILL SUPPORT
CAPPING ATMOSPHERE AND MOSTLY CLEAR SKIES. SURFACE FLOW IS FORECAST
TO REMAIN SOUTHEASTERLY MUCH OF THE WEEK...WHICH IS NOT CONDUCIVE
FOR EXTREME TEMPERATURES. STILL WARM AIR ALOFT AND PLENTY OF
SUNSHINE SHOULD PUT HIGHS IN THE UPPER 80S OR LOWER 90S JUST ABOUT
EACH DAY. MONDAY AND TUESDAY MAY BE THE COOLEST DAYS AS WEAK LOW
LEVEL FLOW KEEPS MIXING AT A MINIMUM.
DERGAN
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06 TAFS
SCT -TSRA WL LINGER THRU THE EARLY PART OF THE TAF PD AS A COLD
FRONT SLIDES THRU THE REGION. VFR CONDITIONS ARE EXPECTED BEHIND THE
COLD FRONT FOR THE REMAINDER OF THE TAF PD WITH NW WINDS GUSTING TO
NEAR 25KTS THIS AFTERNOON.
BK
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 27, 10:43 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 AM CDT SUN JUN 27 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1143 AM CDT SUN JUN 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
FLOODING WILL CONTINUE ACROSS PORTIONS OF THE BIG BLUE RIVER AND
ITS TRIBUTARIES...ALONG THE BOYER RIVER...NEAR THE LITTLE SIOUX
RIVER...THE NISHNABOTNA RIVER...AND ALSO ALONG THE MISSOURI
DOWNSTREAM FROM PLATTSMOUTH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
FLOODING ALONG THE MISSOURI RIVER IS EXPECTED TO CONTINUE
THROUGHOUT NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, Jun 27, 9:56 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 AM CDT SUN JUN 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG PIERCE 42.20N 97.53W
06/27/2010 PIERCE NE EMERGENCY MNGR
EXTENSIVE WIND DAMAGE IN AND NEAR TOWN. BUILDING WITH
ROOF BLOWN OFF. NUMEROUS TREES DOWN WITH SOME POWER LINES
AFFECTED AND ROADS BLOCKED. CENTER PIVOT OVERTURNED.
TRAMPOLINES FLIPPED. CROPS ALSO SUSTAINED HAIL DAMAGE.
&&
BMAYESLocal storm report, Jun 27, 10:08 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1108 AM CDT SUN JUN 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN BANCROFT 42.01N 96.57W
06/27/2010 M2.80 INCH CUMING NE TRAINED SPOTTER
24 HOUR TOTAL.
&&
JBLocal storm report, Jun 27, 10:12 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1112 AM CDT SUN JUN 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG BANCROFT 42.01N 96.57W
06/27/2010 CUMING NE TRAINED SPOTTER
SEVERAL LARGE BRANCHES DOWN AROUND TOWN.
&&
JBLocal storm report, Jun 27, 11:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1216 PM CDT SUN JUN 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM TSTM WND DMG WALTHILL 42.15N 96.49W
06/27/2010 THURSTON NE LAW ENFORCEMENT
POWER POLES AND LINES DOWN.
&&
JBFlood, Montgomery
- When
- June 27, 11:30 AM CST to June 28, 6:00 AM CST
- Where
- Montgomery County, Red Oak to 1.85 mi E of Stennett
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.020, -95.230
Heavy rain during the morning of June 27th caused flooding of the East Nishnabotna River near Red Oak. The river near Red Oak crested at around 22 feet during the late evening of June 27th, flood stage is 18 feet. The river was above flood stage near Red Oak from the afternoon of the 27th until the morning of the 28th. Minor flooding of agricultural lowlands was noted.
Flood, Pottawattamie
- When
- June 27, 1:00 PM CST to 6:00 PM CST
- Where
- Pottawattamie County, 1.97 mi NW of Avoca to 2.47 mi WNW of Macedonia
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.499, -95.378
Heavy rain during the early morning hours of June 27th caused the West Nishnabotna River to briefly surpass flood stage around Hancock. The river crested at close to 14.5 feet during the afternoon of the 27th, flood stage is 14 feet. Some minor flooding occurred near a park in Hancock along with agricultural lowlands.
Flood, Monona
- When
- June 27, 6:45 PM CST to June 30, 11:59 PM CST
- Where
- Monona County, Turin to 0.19 mi WSW of Moorhead
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.020, -95.970
Heavy rain during the morning of June 27th caused flooding of the Little Sioux River. The river near Turin crested at around 24.5 feet during the early morning hours of June 30. Flood stage is 20 feet. The river was above flood stage near Turin from the early evening of the 27th through July 2nd. A levee along the river protected significant flooding although some agricultural lowlands were flooded.
Flood, Fremont
- When
- June 27, 10:45 PM CST to June 29, 1:30 PM CST
- Where
- Fremont County, Hamburg to 0.48 mi WSW of Riverton
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.600, -95.650
Heavy rain producing thunderstorms that moved into western Iowa on June 27 caused another round of flooding along the Nishnabotna River, especially near Hamburg. The river near Hamburg crested a little over 26 feet in the evening of June 28, flood stage is 23 feet. The river near town was above flood stage from late in the evening of the 27th until the afternoon of the 29th. A federal levee near town protected the area from significant damage, but some agricultural lowlands near the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, June 27, 20101 death · 4 injured · $1.3 million · EF1 · 7 events
- Excessive Heat in Pennsylvania, June 27, 20102 deaths · 2 events
- Flash Flooding and Hail in Georgia, June 27, 20101 death · $55,000 · 1 in hail · 20 events
- Tornado and Hail in Ohio, June 27, 2010$843,000 · EF1 · 48 events
- Flash Flood and Damaging Wind in Illinois, June 27, 2010$1.0 million · 52 kt wind · 2 events
- Tornado in Wisconsin, June 27, 20101 injured · $75,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, June 27, 2010$175,000 · 60 kt wind · 14 events
- Tornado and Hail in Pennsylvania, June 27, 2010$208,000 · EF0 · 8 events
- Flash Flooding and Hail in Illinois, June 27 to 28, 2010$137,000 · 52 kt wind · 15 events
- Damaging Wind and Lightning Strike in Indiana, June 27, 2010$200,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Georgia, June 27, 2010$137,000 · 1 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 27, 20101 injured · $100,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233959, 233968, 233955, 233952.